Erectile Dysfunction Pills Could Be Impacting Your Vision
One study has found a link between severe eye conditions and ED drugs like Viagra
Would you rather have severe vision loss or never get a boner again? Unfortunately, this isn’t just a tricky party question, but a choice some men might soon be faced with.
New research released last Thursday revealed that erectile dysfunction drugs like Viagra and Cialis are linked to three serious eye disorders — serous retinal detachment (SRD), retinal vascular occlusion (RVO) and ischemic optic neuropathy (ION). The study, which was published in JAMA Ophthalmology, studied health insurance claims from over 200,000 men who prior to taking ED medication did not experience any of the three eye disorders.
Compared to non-ED drug users, the findings showed that these men were 85% more likely to develop a serious eye disorder. For a more thorough breakdown, men taking ED medication were 2.58 times more likely to develop SRD, 1.44 times more likely to develop RVO and 2.02 times more likely to develop ION.
So what do boner pills and severe vision loss have in common? Well, ED drugs like Viagra and Cialis help to relax blood vessels by blocking an enzyme known as PDE5. However, they can also affect other enzymes in the body, particularly ones in retinol cells, where they can compromise blood flow to the optic nerve and veins of the retina, subsequently causing severe eye problems.
Though before you start panicking and saying your final goodbyes to you boners or your eyesight, the authors of the study do note that the odds of developing either one of these eye conditions remain fairly low. Still, the pool of men taking ED medications is a large one (approximately 20 million ED prescriptions are distributed each month in the U.S.), and since retinal vascular occlusion and ischemic optic neuropathy can lead to permanent vision loss, men taking ED pills should stay mindful, according to researchers, especially if they have underlying ocular issues like glaucoma.
“These medications address erectile dysfunction by improving blood flow, but we know that they can also hinder blood flow in other parts of the body. So although our study doesn’t prove cause-and-effect, there is a mechanism by which these medications could conceivably lead to these problems. The totality of the evidence points toward a strong link,” said Dr. Mahyar Etminan, an associate professor in the department of ophthalmology and visual sciences at the UBC faculty of medicine, in a press release, adding that “regular users of these drugs who find any changes in their vision should take it seriously and seek medical attention.”
Thanks for reading InsideHook. Sign up for our daily newsletter and be in the know.
Suggested for you